Antipsychotics

Options
I just went to a seminar about medication for mental illness and learned two very interesting things. The speaker was a pharmacist at a mental hospital and was very knowledgable. It turns out that certain meds, like dispersal, cause changes in enzymes that slows down your metabolism while simultaneously increasing hunger. That's why people gain 25, 50 or even 100 lbs when they go on it. I also learned I'm supposed to take my antipsychotic Geodon with 400 calories. It increases its absorption by 30-40%. More challenges with mental illness.

Replies

  • CrazyMermaid1
    CrazyMermaid1 Posts: 346 Member
    Options
    That first drug autocorrected from Risperdol
  • kyrannosaurus
    kyrannosaurus Posts: 350 Member
    Options
    I gained a huge amount of weight quickly on anti-psychotics. They make you starving and specifically some of them make you crave sweet things. I was still able to lose weight on them though, I just had to realise that I couldn't trust my hunger. I had to get used to being hungry. I exercised like crazy (partly to increase deficit, secondly as a distraction from the hunger).

    I used my medications as an excuse for too long. It is possible to lose weight on them. It is very hard, but possible. I have enough health problems with my mental illness that I didn't need anymore issues caused by my obesity.
  • Orphia
    Orphia Posts: 7,097 Member
    Options
    It turns out that certain meds, like Risperdal, cause changes in enzymes that slows down your metabolism while simultaneously increasing hunger. That's why people gain 25, 50 or even 100 lbs when they go on it.

    Not me, I maintained a healthy weight on it for 15 years.
  • busyblkgirl
    busyblkgirl Posts: 264 Member
    Options
    I gained about 50 pounds on Respridol. I would really like to wean myself off of it and Zoloft.
  • sandydiane
    sandydiane Posts: 19 Member
    Options
    I find this to be true. Gained weight in Geodon due to increased hunger.
  • hekla90
    hekla90 Posts: 595 Member
    Options
    If you have weigh concerns talk to your doctor about it? Don't adjust your medications by yourself